Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 26, NWS Quad Cities, IA

May 15, 1998Dubuque County, Iowa

NWS Quad Cities, IA issued this tornado warning at May 15, 1998, 7:07 PM CDT for Dubuque County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 7:07 PM CDT (00:07 UTC)
Expired
May 15, 1998, 7:45 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:10 PM CDTTornado F0Dubuque, IA
May 15, 7:10 PM CDTThunderstorm Wind 61Zwingle, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WFUS1 KMLI 160008 RRA
TORMLI
IAC061-160045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  DUBUQUE COUNTY IN NORTHEASTERN IOWA

* UNTIL 745 PM CDT

* AT 707 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15
  MILES SOUTH OF DUBUQUE OR 7 MILES SOUTH OF DUBUQUE REGIONAL
  AIRPORT MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DUBUQUE REGIONAL AIRPORT                   AROUND 710 PM CDT
  KING                                       AROUND 715 PM CDT
  KEY WEST                                   AROUND 715 PM CDT
  ROCKDALE                                   AROUND 720 PM CDT
  DUBUQUE                                    AROUND 720 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

WEISSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 15, 2:03 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 15, 2:03 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT FRI MAY 15 1998

18Z SURFACE ANALYSIS HAS MAIN LOW WEST OF KOMA WITH THE COLD FRONT
INTO EASTERN KANSAS.  NUMEROUS TROFS ARE EAST OF THE LOW AND FRONT
ACROSS WESTERN MISSOURI AND THE WESTERN HALF OF IOWA.  ISODROSOTHERM
ANALYSIS HAS UPPER 60 AND LOW 70 DEWPOINTS ACROSS THE FORECAST AREA.
SATELLITE TRENDS HAS MAINLY THICK CI/CS ACROSS THE FORECAST AREA BUT
ACTIVITY IN WESTERN MISSOURI APPEARS TO BE GETTING BETTER ORGANIZED
ON NOSE OF DRY PUNCH AND WINDS AROUND 100 KTS AS NOTED BY ACARS AND
PROFILER DATA.

PROBLEMS TONIGHT ARE SEVERE CHANCES...THEN CLOUDS AND TEMPERATURES.

12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE UNDERDOING THE
AMOUNT OF MOISTURE AT 18Z.  BELIEVE BEST CHANCES FOR SEVERE LIE WITH
DEVELOPMENT OCCURRING IN WESTERN MISSOURI.  ADAP GRAPHICS INDICATE
CAP CONTINUING TO WEAKEN WITH CAPES AOA 3000 J/KG.  WITH MID LEVEL
WIND AOA 100 KTS STORMS WILL RACE ONCE THEY GET GOING.  THUS
THUNDERSTORMS DEVELOPING...SOME POSSIBLY SEVERE THIS EVENING STILL
LOOKS GOOD.  AFTER MIDNIGHT CLEARING SKIES WITH FROPA.

TRAJECTORY METHOD YIELDS 50S AND LOW 60S WHICH IS IN FAIR AGREEMENT
WITH FWC/FAN NUMBERS.  HOWEVER WITH MODELS ALL UNDERDOING OVERALL
MOISTURE...I QUESTION THIS.  THUS CURRENT THINKING IS THAT 60 TO 65
MIGHT BE BETTER.

CID 061/70  DBQ 062/80  MLI 063/70  BRL 062/70

PIERCE

In the hours before

Local storm report, May 15, 5:45 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    WASHINGTON                IA   TORNADO
05/15/98   WASHINGTON                     CARS OVERTURNED TREES DOWN
                                          SOME INJURIES
Local storm report, May 15, 5:45 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0515 PM    WASHINGTON                IA   TORNADO
05/15/98   WASHINGTON                     CARS OVERTURNED TREES DOWN
                                          SOME INJURIES
Local storm report, May 15, 6:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0606 PM    5 S MECHANICSVILLE        IA   WIND DAMAGE
05/15/98   CEDAR                          DEBRIS ON COUNTY ROAD 40

0606 PM    DOWNEY                    IA   TORNADO
05/15/98   CEDAR                          HOUSE AND BARN DESTROYED
Local storm report, May 15, 6:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0606 PM    5 S MECHANICSVILLE        IA   WIND DAMAGE
05/15/98   CEDAR                          DEBRIS ON COUNTY ROAD 40

0606 PM    DOWNEY                    IA   TORNADO
05/15/98   CEDAR                          HOUSE AND BARN DESTROYED
Local storm report, May 15, 6:12 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0618 PM    2 NW TIPTON               IA   TORNADO
05/15/98   CEDAR
Local storm report, May 15, 6:12 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0618 PM    2 NW TIPTON               IA   TORNADO
05/15/98   CEDAR

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.